Not all brain injury arises from a traumatic event. A number of our clients have developed a often irreversible brain disorder called tardive dyskinesia (tardive means “delayed” and dyskinesia means “abnormal movement”). Tardive dyskinesia is a serious side effect that can arise as a result of certain prescribed medications. Closely related conditions include tardive dystonia and tardive akathisia. It seems that the risk a patient of developing the disorder increases the longer a patient takes the drug. If caught early and the drug is no longer taken the condition can sometimes be reversed.
Tardive dyskinesia is actually a “brain injury”, which causes involuntary facial movements that can include involuntary repetitive movements of the tongue, lips, face, and extremities. It may include facial disfigurement, tongue thrusting, grimacing, difficulties eating, speaking and may interfere with usual activities of daily living.
Some of our clients developed tariff dyskinesia following the administration of anti psychotic medications, including those sometimes prescribed as an adjunctive therapy for depression like Risperidone, also known as Risperdal, or metoclopramide also called Reglan, which is prescribed for certain stomach problems.
Other drugs which have been associated with the disorder include:
- Chlorpromazine (CPZ)
- Fluphenazine (Prolixin)
- Haloperidol (Haldol)
- Olanzapine (Zyprexa)
- Flunarizine (Sibelium)
Sometimes the condition is not preventable, but at other times, the condition is the result of medical malpractice- such as prescribing the wrong drug or prescribing the right drug for too long. Doctors must be very careful to limit the use of these drugs and thoroughly monitor patients for signs of abnormal movements. Physicians should educate patients and families about the dangers and warning signs of tardive dyskinesia. If they fail to do so and the condition develops, the patient may have the ability to commence a legal action for damages.
Seek experienced legal advice.